Olanzapine V Haloperidol

Discussion in 'ARCHIVE FORUM: Support discussions' started by barraf, Jan 16, 2006.

  1. barraf

    barraf Registered User

    Mar 27, 2004
    308
    Huddersfield
    Has anyone had experience of the merits or demerits of Haloperidol as opposed to Olanzapine?

    Margaret has been on Haloperidol to try and calm her aggression since April 05. I thought that whilst it calmed her to some extent, it was also affecting her gait and balance, she was shuffling rather than walking and has had quite a few falls recently.

    We saw the specialist and he changed he medication from Haloperidol to Olanzapine. We have only been using it for less than a fortnight so it is a bit early to arrive at conclusions. But Margaret appears to be much drowsier than before, and when she isn’t dozing seems to me to be more argumentative and bad tempered than with the Haloperidol.

    I think the balance problem is better, but the gait hasn’t improved. The trouble is of course is that we don’t know whether the problems are the result of the drugs or the progression of the AD.

    So I wondered if anyone had encountered similar problems, if so I would be glad to hear what they thought.

    Cheers Barraf
     
  2. connie

    connie Registered User

    Mar 7, 2004
    9,519
    Frinton-on-Sea
    Hi, cannot comment on the two drugs you mention, but I really do think that since Lionel was prescribed DIAZIAPAM, for his jerking and jumping, his general mobility has deteriated. He had two nasty falls which resulted in him going into a nursing home.

    They are still trying to reduce the dosage to a level which will control the spasms, but get him back to where he was with his walking etc. Seems to me that there is a lot of trial, and error, going on. Cheers Connie
     
  3. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    16,107
    Toronto, Canada
    From what I've read, Haloperidol is an older type of anti-psychotic. There can be more side effects, but again, that's so individual.

    However, my mother was switched to olanzapine from risperidone. We had to do some tweaking too. We also switched the time my mother takes the olanzapine from morning to evening. Seems to help her with the drowsiness. So if she is drowsy, it's okay because she'll be going to bed in a couple of hours.

    I have read in various places and also been told that the actual time of day for a drug can have a great effect i.e. works wonderfully well in the morning & absolutely no effect in the afternoon. This is of course again very individual. But you might want to try that in a couple of weeks, if your doctor thinks it's okay.

    I would give your wife another couple of weeks at least to settle in with the drug. The older the person is, the longer the drugs seem to take to get out of the system completely.

    Keep us posted.
     
  4. barraf

    barraf Registered User

    Mar 27, 2004
    308
    Huddersfield
    Thank you Connie and Joanne for your reples to my post

    I have started tweaking already, tried the first week or so first thing in the morning and have now moved on to mid-morning which I am trying for another week. Will then if needed move on to lunchtime and so on until I find the optimum time to administer the medication.

    Cheer Barraf
    PS Thanks Nada, just seen your post.
    B
     
  5. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    Hi Barraf,

    I noticed definite changes with dad while on Haloperidol.

    They have cut down the dose considerably, but it did seem like his dementia worsened after he'd been on Haloperidol for about a week. Interestingly, as with your experience, we noticed the shuffling and a marked change in his eyesight and confussion.

    You've got me thinking, so thanks! - will try and find out more about side effects

    Cheers
    Charlie....
     
  6. Sandy

    Sandy Registered User

    Mar 23, 2005
    6,847
    Hi Barraf and Charlie,

    This article might be of interest:

    http://www.aafp.org/afp/20030601/2335.html

    specifically:

    Typical antipsychotic drugs, such as haloperidol (Haldol), traditionally have been used to control psychotic and behavior disturbances in elderly patients, but these drugs have troubling side effects. Extrapyramidal symptoms can cause stiffness, immobility, and falls and are associated with significant morbidity. The newer atypical antipsychotic drugs offer distinct advantages over older agents, including decreased extrapyramidal symptoms and improved efficacy in treatment of the negative symptoms of psychosis.

    Take care,

    Sandy
     
  7. Stimpfig

    Stimpfig Registered User

    Oct 15, 2005
    135
    Germany/India
    #7 Stimpfig, Jan 19, 2006
    Last edited: Jan 19, 2006
    Hello Barraf

    Prior to onset of Dementia, my mother suffered from Schizophrenia during which time, several of these antipsychotic drugs were tried. It's only with haloperidol that my mother has become 'manageable' in that even if she's hallucinating, she is not agitated by it, resulting in less aggressive behaviour. On and off, I give her a medicine holiday and have found that I have had to revert to Haloperidol, sometimes together with Melperone.

    However, I have maintained a very low dose of 10-12 drops a day, not more. She did have slight extra-pyramidal symptoms in the past for which the doctor prescribed Tavor (Lorazepam) but again, I had reduced the dose and soon the side effects were not to be seen.

    Having tried so many drugs over the years, I still cannot say one is better than the other. Clinical studies have shown that Olanzapine is not superior to Haloperidol. It's just that, as others here have suggested, different people react differently. It probably depends on what bio-chemical process in the brain is affected. I have run a dead end trying to research this.

    Several of my husband's past clients (when he worked, among other things, as a social lawyer) , mostly elderly ladies, have been on Haloperidol for several years and seem to have adjusted well.

    I must hastily add that I am not advocating haloperidol but only saying that my mum (she will be 80 shortly) has been taking this now for the last few months. When the going gets tough, she is given Melperone alongside.

    I have to say since I am so emotionally involved with mum, I seem to be a better judge of what medicines to administer and the dosage to be given. I have observed her constantly and have found that she's 'stablised' at this dosage.

    I hope things have improved at your end.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.